The best review of tryptophan-depletion studies is by Moore et al. (2000).
I think it is an accepted part of clinical psychiatric theory that serotonin obviously is related to mood, and the more serotonin there is, the better mood must be, and the less serotonin there is, the worse mood must be!
With tryptophan-depletion, subjects are given a drink which results in a radical reduction in serotonin synthesis within hours. It is strongly believed, though not rigorously proven, due to technical limitations, that such depletion results in a reduction of serotonin release by serotonergic neurons in the brain.
The main consistent finding of these studies is that depressed patients who are treated with a serotonergic antidepressant, such as an SSRI, but who have not yet recovered fully from their depressive episode, are very sensitive to a sudden worsening in their depressive symptoms immediately after tryptophan-depletion.
But, fully remitted patients tend not to have any depressive relapse following tryptophan depletion!
And depressed patients who have not yet received any antidepressant tend not to have worsening depressive symptoms following tryptophan depletion!
And depressed patients treated with non-serotonergic antidepressants (such as desipramine) do not have worsened depressive symptoms following tryptophan depletion!
There is little evidence that tryptophan depletion consistently affects panic or OCD symptoms.
One study quoted in this review, by Delgado (1991), showed that in a group of untreated depressed patients given tryptophan-depletion, 37% actually improved following depletion, compared to 23% who got worse (by 10 points on the HDRS).
It is obvious that momentary tryptophan depletion, and the resulting drop in serotonin synthesis, does not have consistent effects on psychiatric symptoms. The effect is only reliable in partially treated patients taking SSRI's. It may be that in these patients, it is a sudden induction of a withdrawal-like state which causes the sudden symptom change. Or, it could be that in these patients in an early state of recovery, there is a temporary dependence on serotonin levels, which are working to "push"the patients towards recovery. The tryptophan depletion suddenly removes the source of this "push", causing sudden relapse. But serotonin clearly must not be the only possible way to "push"towards recovery, because depleting serotonin only has a negative effect on patients beginning SSRI treatment.
Provigil: the drug that helps you preform better
7 hours ago